Each case will depend on the patient's history and clinical features. Age, symptoms and smear history should be taken into account, as well as the size and appearance of the polyp.
After treatments such as laser cone biopsy, the cervix may look like a large sessile polyp, particularly if the treatment was less than six months ago.
A tiny pedunculated polyp can be avulsed in the surgery, using polyp or sponge forceps and then sent for histology.
If the patient does not want to be referred to a gynaecologist, it may be possible to monitor the polyp every six to 12 months. This would be reasonable if the patient was asymptomatic and young.
However, if the patient is worried, it is better to refer.
Mr Alok Ash, consultant in obstetrics and gynaecology, St Thomas' Hospital, London
I have read that cyproterone acetate has been found to be carcinogenic in rat studies. For this reason I have always thought that Dianette should not be continued for longer than two years. Is this right?
There is limited data on long-term use of Dianette. In some studies, rats given cyproterone acetate at high doses for long periods seem to have shown an increased risk of liver tumours.
However, the doses used in these studies bear no relation to those used in Dianette, nor can rat data necessarily be extrapolated to women. There is no evidence of liver problems in women taking Dianette.
Animal studies suggest that feminisation of the male fetus may occur if high doses of cyproterone acetate are taken during the time when the development of the external genitalia takes place.
This critical period would translate to taking Dianette after the 45th day of pregnancy. To date, there have been 38 pregnancies carried to term in which a male fetus was exposed to Dianette or Diane-35 (outside the UK) during this time, and no signs of feminisation were observed in any of them. This suggests that, if there is any risk, it must be extremely low.
Dianette is used primarily to treat acne, hirsutism and polycystic ovary syndrome. The new combined pill, Yasmin, is as effective as Dianette for women with mild to moderate acne.
Dr Anne Szarewski, clinical consultant, Cancer Research UK
Can a woman who has Dubin-Johnson syndrome (DJS) use hormonal contraception? My patient is 38 years old and her liver function test results are normal. She wants to use the progestogen-only contraceptive.
This is a difficult but fascinating question. DJS is a rare autosomal recessive disorder manifested by chronic conjugated hyperbilirubinemia.
DJS has recently been found to be associated with mutations in the multidrug resistance protein 2 (MRP2) gene.
MRP2 is a glycoprotein in the apical membrane of hepatocytes, and it transports anionic conjugates from hepatocytes to the bile.
As well as conjugated bilirubin, this protein transports oestrogens and progesterone metabolites. This explains why the jaundice of DJS increases during pregnancy and when taking the combined oral contraceptive Pill (COCP).
However, there are many other bile acid transporters, so the presence of exogenous oestrogens or progesterone metabolites should not cause cholestasis or liver damage, even though it may lead to an increase in jaundice.
Also, the oestrogens or progesterone metabolites will be excreted via the urine, so there will not be a failure of excretion and the contraceptive effect of the hormones will not be impaired. I predict that your patient may notice an increase in jaundice on the COCP, but that this will not have any deleterious effects.
It is not clear whether there would be any real benefit for your patient from using a progestogen-only Pill.
If she is willing to risk the cosmetic effects, it would be interesting to document what happens to her serum bilirubin and bile acids (which indicate cholestasis) after starting the COCP.
It might be worth switching to a progestogen-only preparation if she developed unacceptable jaundice on a COCP.
Professor David Adams, consultant hepatologist at Queen Elizabeth Hospital, Birmingham, and professor of hepatology at the Liver Research Laboratories, Birmingham University
How can you tell the difference between vitiligo and lichen sclerosus? I have a 45-year old patient with white patches on the penis.
Vitiligo is a common condition causing loss of pigmentation. It can affect any part of the skin, but is common in the genital area. Sometimes it affects the genital skin in isolation.
Lichen sclerosus (formerly known as balanitis xerotica obliterans), also fairly commonly affects the genital skin. Usually, with lichen sclerosus, there is concomitant itching, and phimosis may develop.
As the lichen sclerosus develops, the white patches of skin may become atrophic and occasionally, they may develop purpura or ecchymoses (bruising). Although vitiligo is sometimes itchy, the itching is less common and not as severe. Sometimes areas of vitiligo have a thin surrounding rim of hyperpigmentation.
Dr Anthony Bewley, consultant dermatologist, Whipps Cross University Hospital, London